Florida, 2019

Hail and Damaging Winds in Florida, March 2, 2019

March 2, 2019 · NWS JAX · 3 events in 3 counties and zones

Thunderstorms ahead of an approaching cold front were enhanced by a passing upper level short wave trough axis during the afternoon. Bulk shear within the 0-6 km layer was 46 kts with cool mid level temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Thunderstorms ahead of an approaching cold front were enhanced by a passing upper level short wave trough axis during the afternoon. Bulk shear within the 0-6 km layer was 46 kts with cool mid level temperatures. Hail and gusty winds were hazards from isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 2, 9:12 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 9:12 AM EST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EST Sat Mar 2 2019

.UPDATE...Showers and scattered thunderstorms south of a cold
front are moving east across se Ga and the Suwannee Valley of n Fl
this morning. Another upper impulse in the fast westerly flow
aloft will produce the potential for isoalated strong to
marginally severe storms again today. Elevated morning instability
will become surface based as low levels warm. Amount of warming
and instability may be kept down as cloud cover and showers
increase this morning from the west. 12z Jax sounding shows
cooler mid level temps and higher CAPE values(MUCAPE~1200 J/kg)
than yesterday. Vertical speed shear is strong with 0-6 km shear
at 46 kts. Expect convection to strengthen by early afternoon with
potential for isolated hail and strong winds as the storms
develop south across ne Fl.

&&

.AVIATION...Showers and scattered thunderstorms will increase in
coverage with activity reaching SSI by 15z...the Jacksonville
terminals 17Z-20Z and SGJ and GNV 18z-21Z. Expect IFR conditions
in heavy showers with strong gusty winds til early evening.

&&

.MARINE...Light winds and seas today and tonight as frontal
boundary remains just north of the area with high pressure to the
south. Periods of showers and thunderstorms through early evening
will produce isolated areas of strong gusty winds with heavy
downpours as the storms move from west to east.

Rip Currents: Low risk this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  60  76  54 /  50  40  50  80
SSI  68  60  73  58 /  60  10  30  60
JAX  77  62  79  62 /  60  20  30  30
SGJ  76  61  78  64 /  70  20  20  20
GNV  80  62  81  64 /  70  10  10  40
OCF  81  62  82  64 /  20  10  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Kennedy/

In the hours before

Special weather statement, Mar 2, 10:25 AM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EST SAT MAR 2 2019

FLZ024-124-GAZ154-164>166-021615-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-Coastal Glynn GA-
Charlton GA-Coastal Camden GA-
1025 AM EST SAT MAR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...CAMDEN...SOUTHEASTERN
GLYNN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 1115 AM EST...

* At 1024 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Race
  Pond to near St. George. Movement was east at 45 mph.

* Winds in excess of 40 mph possible with these storms along with
  heavy downpours.

* Locations impacted include...
  St. Marys, Kingsland, Brunswick, St. Simons Island, Fernandina
  Beach, Hilliard, Folkston, Woodbine, Callahan and Kings Bay Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 3067 8143 3046 8197 3092 8217 3120 8137
TIME...MOT...LOC 1524Z 257DEG 42KT 3092 8210 3051 8194

ZIBURA
Special weather statement, Mar 2, 1:26 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
126 PM EST SAT MAR 2 2019

FLZ022-030-031-035-036-021915-
Columbia FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
126 PM EST SAT MAR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILCHRIST...NORTHERN
ALACHUA...WEST CENTRAL BRADFORD...SOUTH CENTRAL UNION AND SOUTH
CENTRAL COLUMBIA COUNTIES UNTIL 215 PM EST...

* At 125 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over High Springs, or 13 miles
  southwest of Worthington Spring, moving east southeast at 25 mph.

* Winds in excess of 40 mph possible with this storm along with
  heavy downpours.

* Locations impacted include...
  Gainesville, Worthington Spring, Alachua, High Springs, Worthington
  Springs, Sampson, Gainesville Airport, Newberry, Waldo and La
  Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2969 8285 2996 8250 2995 8222 2978 8211
      2965 8232 2964 8263
TIME...MOT...LOC 1825Z 304DEG 17KT 2981 8260

ZIBURA
Special weather statement, Mar 2, 2:16 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
216 PM EST SAT MAR 2 2019

FLZ031-036-022015-
Alachua FL-Bradford FL-
216 PM EST SAT MAR 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND SOUTHERN
BRADFORD COUNTIES UNTIL 315 PM EST...

* At 215 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm near Alachua, or 7 miles north of
  Gainesville, moving east at 15 mph.

* Small hail and winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Gainesville, Alachua, Hawthorne, University Of Florida, Rochelle,
  Orange Heights, Gainesville Airport, Newnans Lake, Waldo and
  Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2968 8255 2992 8236 2985 8205 2967 8206
      2954 8213
TIME...MOT...LOC 1915Z 270DEG 14KT 2979 8236

ZIBURA

The radar

The Jacksonville radar (KJAX), 105 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
March 2, 2:51 PM EST
Where
Alachua County, 1.39 mi ESE of (Gnv)gainesville Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.670, -82.250

Power lines were blown down across NE 55th Blvd East of Gainesville. The time of damage was based on radar.

Hail, Putnam

When
March 2, 3:32 PM EST
Where
Putnam County, 1.83 mi NW of Edgar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.620, -81.970

Thunderstorm Wind, Flagler

When
March 2, 5:12 PM EST
Where
Flagler County, 1.51 mi SSW of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.450, -81.270

Trees were blown down along State Road 11 west of Bunnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808403, 808402, 808404.